Texas, 2016

Damaging Wind in Texas, July 28, 2016

July 28, 2016 · NWS SHV · 1 event in 1 county or zone

Scattered strong thunderstorms developed during the heating of the afternoon across the Lower Toledo Bend and Sam Rayburn Country of Deep East Texas. The atmosphere was very unstable at the time and with a very moist atmosphere also in place, as these storms collapsed, they produced strong damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered strong thunderstorms developed during the heating of the afternoon across the Lower Toledo Bend and Sam Rayburn Country of Deep East Texas. The atmosphere was very unstable at the time and with a very moist atmosphere also in place, as these storms collapsed, they produced strong damaging wind gusts. One such gust downed trees in Sabine County, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 28, 11:13 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 28, 11:13 AM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1213 PM CDT THU JUL 28 2016

.AVIATION...
Scattered showers and thunderstorms are affecting terminals
KTXK,KSHV, and KMLU resulting in IFR/MVFR/VFR ceilings through
the afternoon. These showers and thunderstorms will move out by
29/03Z which will lift ceilings to MVFR/VFR during the overnight
period. However, we could see ceiling lift earlier if redevelopment
doesn't occur to our NE/W. Southerly winds 5 to 10 kts during the
day before becoming light and variable by 29/11Z on Friday, areas
that received rainfall could see fg/hz during the overnight hours.
/21/

&&

.PREV DISCUSSION... /issued 1107 AM CDT THU JUL 28 2016/

DISCUSSION...
Heavy rain will be possible since precipitable water values show
over two inches /2.22/ from this mornings sounding. Have bumped up
the chance of rain for some locations and added heavy rain to much
of the region. Have issued a few urban and small stream flood advisories
this morning and for parts of North Central Louisiana a flash
flood warning with over two to near three inches. Also lowered the
high temperature for areas where the rains look to continue for
much of the day and with thick cloud cover. The Four State Region
will be in the bottom of an upper trough of low pressure between
two upper level ridges of high pressure/ one ridge center over
the Southwest U S and the other off the Florida, JGeorgia, and
South Carolina coast. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  95  76  96 /  20  30  10  30
MLU  74  93  74  94 /  30  30  20  30
DEQ  73  92  73  93 /  20  30  30  40
TXK  73  93  75  94 /  20  20  20  40
ELD  72  92  73  94 /  30  30  20  40
TYR  75  95  76  96 /  20  20  10  20
GGG  73  95  76  96 /  20  20  10  30
LFK  75  96  74  96 /  30  20  20  30

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

21/06
Hazardous weather outlook, Jul 28, 11:26 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1226 PM CDT THU JUL 28 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1226 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS MUCH OF THE REGION THIS AFTERNOON AND INTO THE EARLY
EVENING BEFORE DECREASING OVERNIGHT. THE CONVECTION WILL BE
ASSOCIATED WITH DISTURBANCES MOVING THROUGH THE BASE OF AN UPPER
LEVEL LOW PRESSURE TROUGH EXTENDING INTO THE AREA. DUE TO
A RICH AND DEEP SUPPLY OF MOISTURE...THUNDERSTORMS WILL BE
EFFICIENT PRODUCERS OF HEAVY RAIN THAT WILL RESULT IN URBAN AND
SMALL STREAM FLOODING AND A POTENTIAL FOR FLASH FLOODING AS
STORMS DEVELOP AND SPREAD OVER THE SAME GENERAL LOCATIONS SLOWLY.
RAINFALL AMOUNTS OF ONE TO THREE INCHES WILL BE POSSIBLE.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS OF
20 TO 30 MPH AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE FRIDAY THROUGH SUNDAY...AS A SERIES OF WEAK UPPER LEVEL
DISTURBANCES DRIFT SOUTHEAST INTO THE REGION. LOCALLY GUSTY WINDS
AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS.
THE SHOWERS AND THUNDERSTORMS WILL BECOME MORE ISOLATED MONDAY
THROUGH MUCH OF NEXT WEEK...AS AN UPPER LEVEL RIDGE OF HIGH
PRESSURE BUILDS EAST ACROSS THE SOUTHERN PLAINS AND INTO THE
CENTRAL UNITED STATES. THIS WILL RESULT IN TEMPERATURES CLIMBING
BACK INTO THE UPPER 90S TO NEAR 100 DEGREES FOR MUCH OF NEXT
WEEK...WITH HEAT INDICES NEARING OR EXCEEDING 105 DEGREES EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT
...BUT MAY BE NEEDED IN AREAS THAT HAVE HIGH WATER OR FLOODING
ISSUES.

06

In the hours before

Local storm report, Jul 28, 11:11 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1211 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      1 E BROWNSVILLE-BAWCOMV 32.48N  92.15W
07/28/2016                   OUACHITA           LA   LAW ENFORCEMENT

            STREET FLOODING ON LOUISIANA HWY 34 NEAR THE PAPER
            MILL.

&&

EVENT NUMBER SHV1600657

20
Local storm report, Jul 28, 11:16 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1216 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      1 NW BROWNSVILLE-BAWCOM 32.49N  92.18W
07/28/2016                   OUACHITA           LA   LAW ENFORCEMENT

            STREET FLOODING NEAR THE INTERSECTION OF WASHINGTON
            STREET AND NEW NATCHITOCHES ROAD.

&&

EVENT NUMBER SHV1600658

20
Local storm report, Jul 28, 11:40 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      4 NNW COLUMBIA          32.16N  92.11W
07/28/2016                   CALDWELL           LA   PUBLIC

            NUMEROUS COUNTY ROADS FLOODED.

&&

EVENT NUMBER SHV1600659

20
Special weather statement, Jul 28, 12:16 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
116 PM CDT THU JUL 28 2016

LAZ001>004-281900-
CLAIBORNE LA-BOSSIER LA-WEBSTER LA-CADDO LA-
116 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CADDO...BOSSIER...WEBSTER
AND WEST CENTRAL CLAIBORNE PARISHES UNTIL 200 PM CDT...

AT 116 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SPRINGHILL TO NEAR
PLAIN DEALING TO NEAR BELCHER...AND MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHREVEPORT...BOSSIER CITY...MINDEN...SPRINGHILL...HAUGHTON...
BLANCHARD...BENTON...SIBLEY...CULLEN...PLAIN DEALING...
COTTON VALLEY...OIL CITY...SAREPTA...DOYLINE...MOORINGSPORT...
DIXIE INN...BELCHER...SHONGALOO...GILLIAM AND FOSTERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3248 9332 3237 9387 3279 9404 3286 9374
      3302 9356 3302 9349 3284 9308
TIME...MOT...LOC 1816Z 302DEG 15KT 3296 9354 3283 9368 3278 9390

21
Local storm report, Jul 28, 2:27 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
327 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      JENA                    31.69N  92.13W
07/28/2016                   LA SALLE           LA   LAW ENFORCEMENT

            FLOODING ALONG SEVERAL ROADS IN THE PARISH

&&

EVENT NUMBER SHV1600660

10
Local storm report, Jul 28, 2:34 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
334 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     FLASH FLOOD      WEST MONROE             32.51N  92.15W
07/28/2016                   OUACHITA           LA   PUBLIC

            WATER OVER THE ROAD NEAR RED CUT RD.

&&

EVENT NUMBER SHV1600661

10

The radar

The Ft Polk radar (KPOE), 90 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sabine

When
July 28, 3:25 PM CST
Where
Sabine County, 2.07 mi N of Milam
Measured
58 kt (67 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
31.460, -93.850

Several trees were downed north of Hemphill Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640826.